Texas, 2005Lightning Strike in Texas, May 16, 2005
May 16, 2005 · NWS CRP · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 16, 2:25 PM CST, 4 hours 35 minutes earlier.
Area forecast discussion, May 16, 2:25 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
325 PM CDT MON MAY 16 2005
.SHORT-TERM (TONIGHT THROUGH TUESDAY)...KCRP RADAR INDICATES A
MESOSCALE CONVECTIVELY INDUCED VORT MAX MOVING THROUGH THE COASTAL
BEND THIS AFTERNOON IN BETWEEN THE UPPER LEVEL CIRCULATION WEST
OF BROWNSVILLE AND THE SHORT WAVE TROUGH NORTH OF UVALDE. BEST
LOW LEVEL CONVERGENCE OCCURRING OVER THE NORTHEAST COUNTIES. THE
AIRMASS HAS BECOME SLIGHTLY MORE UNSTABLE OVER THE NORTHEAST
WHERE BREAKS IN THE MID LEVEL CLOUD DECK OCCURRED. WILL KEEP
CHANCE POPS GOING IN THE FORECAST FOR THE LATE AFTERNOON HOURS.
THEN THE ACTIVITY SHOULD QUICKLY DIMINISH THIS EVENING WITH LOSS
OF HEATING AND THE UPPER LEVEL TROUGH AXIS WILL BE MOVING INTO
THE COASTAL WATERS. BOUNDARY LAYER MOISTURE WILL REMAIN HIGH
OVER THE COASTAL PLAINS TONIGHT. WITH LIGHT WINDS...EXPECT FOG
TO FORM OVER ALL BUT THE WESTERN COUNTIES WITH AREAS OF FOG
OVER THE INLAND COASTAL PLAINS. SHORT WAVE RIDGE WILL MOVE INTO
THE TEXAS HILL COUNTRY TUESDAY. COULD SEE ISOLATED CONVECTION
DEVELOP ALONG THE SEABREEZE TUESDAY AFTERNOON...BUT WITH THE
RIDGE MOVING IN DO NOT THINK CHANCES WILL BE HIGH ENOUGH TO
WARRANT MENTIONING IN THE FORECAST AT THIS TIME.
&&
.MARINE...BENIGN WINDS WILL CONTINUE OVER THE COASTAL WATERS
TONIGHT. LOW PRESSURE WILL DEVELOP OVER THE SOUTH PLAINS OF
WEST TEXAS TUESDAY AFTERNOON THAT WILL INCREASE THE GRADIENT
OVER THE COASTAL BEND SUCH THAT WINDS WILL RISE UP TO NEAR
15 KNOTS OVER THE BAYS AND NEARSHORE WATERS.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL PROVIDE
PERIODS OF MVFR CONDITIONS NORTHEAST OF A NGP-NIR LINE THROUGH
01Z WITH ACTIVITY DISSIPATING AFTER THAT. MOIST BOUNDARY LAYER
CONDITIONS ALONG WITH LIGHT WINDS WILL LEAD TO INLAND COASTAL
PLAINS FOG/STRATUS WITH IFR CONDITIONS DEVELOPING AFTER 08Z.
LIFR CONDS POSSIBLE ALONG AN ALI-VCT LINE BETWEEN 09Z-13Z.
CONDS WILL IMPROVE TO VFR CATEGORY BY 16Z TUESDAY.
&&
.LONG-TERM (TUESDAY NIGHT THROUGH MONDAY)...WEAK SURFACE RIDGE ALONG
THE NORTHERN GULF WILL PROMOTE A LIGHT TO MODERATE ONSHORE FLOW
THROUGH MID WEEK. NORTHERLY UPR LEVEL FLOW WILL INCREASE THROUGH MID
WEEK AS A HIGH PRESSURE RIDGE BUILDS INTO THE ROCKIES WHILE A BROAD
TROUGH REMAINS ACROSS THE SERN US. THIS WILL CONTINUE TO LIMIT
MOISTURE LOCALLY WITH TEMPS WARMING. GFS HAS BEEN MIGRATING TOWARD
THE ECM SOLN SHOWING AN UPPER LOW PINCHING OFF THE BASE OF AN UPPER
TROUGH NEAR THE MID WEST ON THU AND MOVING SOUTH ALONG THE MS RIVER
VALLEY TO NEAR SE TEXAS BEFORE STALLING A FEW DAYS. THIS WILL BRING
A COLD FRONT TO THE REGION BY FRI. GFS INDICATES ENOUGH MOISTURE
POOL NEAR THE FRONT TO GENERATE TSTMS ALONG THE BOUNDARY ACROSS NRN
TEXAS ON THU. COULD SEE SOME OF THESE MAKE IT INTO THE REGION THU
NIGHT A WITH A DECENT NRLY MID-UPR LVL FLOW. IT NOT THE ACTUAL FRONT
WILL BRING PRECIP CHCS ON FRI WITH HELP OF VORTICITY ON THE BACKSIDE
OF THE LARGE UPPER LOW. GIVEN UNIMPRESSIVE MOISTURE FIELDS...WILL
KEEP POPS AT 20 PERCENT THESE PERIODS FOR NOW. WILL DECREASE TEMPS
AS UPR LOW WILL LIKELY HELP USHER COOLER AIR INTO THE REGION. COULD
BE INTERESTING LATER IN THE PERIOD IF THIS LOW DECIDES TO RETROGRADE
FURTHER WEST UNDER THE RIDGE TO THE NORTH...BUT THE GFS IS NOT
INDICATING THIS ATTM AND WILL KEEP THE FORECAST DRY BEYOND SAT AS WE
REMAIN ON THE RELATIVELY DRY AND SUBSIDENT SIDE OF THE LOW. SAT MAY
BE DRY AS WELL...BUT WILL LEAVE THE SLT CHC FOR NOW BASED ON
UNCERTAINTY.
&&
.PRELIMINARY POINT TEMP/POPS
CORPUS CHRISTI 66 85 69 87 69 / 20 10 05 05 05
VICTORIA 63 85 67 86 67 / 40 10 05 05 05
LAREDO 67 93 73 96 72 / 10 10 05 05 05
ALICE 64 89 68 90 73 / 20 10 05 05 05
ROCKPORT 69 82 72 84 73 / 30 10 05 05 05
COTULLA 64 90 68 92 69 / 10 10 05 05 05
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
89/TMT...SHORT-TERM
88/MJG...LONG-TERM
Hazardous weather outlook, May 16, 4:36 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
536 AM CDT MON MAY 16 2005
GMZ230-235-250-255-270-275-TXZ229>234-239>247-171100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
536 AM CDT MON MAY 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND THIS
EVENING ACROSS SOUTH TEXAS. NO SEVERE WEATHER IS ANTICIPATED BUT
SOME OF THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. RAINFALL
AMOUNTS WILL AVERAGE AROUND 1/4 OF AN INCH OR LESS BUT ISOLATED
AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE. SECONDARY THREATS WILL BE
GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY
NIGHT AREA-WIDE...AND OVER THE VICTORIA AREA ON SUNDAY. OTHERWISE...
NO HAZARDOUS WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
94/86
In the hours before
Local storm report, May 16, 2:49 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
349 PM CDT MON MAY 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM WATER SPOUT 5 NE FULTON 28.12N 96.98W
05/16/2005 ARANSAS TX LAW ENFORCEMENT
1215 PM TORNADO 5 NE FULTON 28.12N 96.98W
05/16/2005 ARANSAS TX LAW ENFORCEMENT
PUBLIC AND LAW ENFORCEMENT REPORTED TORNADO NEAR GOOSE
ISLAND STATE PARK.
&&
76Special weather statement, May 16, 3:14 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
414 PM CDT MON MAY 16 2005
TXZ234-162215-
VICTORIA-
414 PM CDT MON MAY 16 2005
...SIGNIFICANT WEATHER ALERT FOR VICTORIA COUNTY...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VICTORIA...MOVING NORTH AT 5 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
TM
Lightning, Victoria
- When
- May 16, 7:00 PM CST
- Where
- Victoria County, 7 mi E of Victoria
- Reported by
- NEWSPAPER
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Lightning struck a tank battery near Ragsdale Road in eastern Victoria County. The tank was destroyed and flames were sent 100 feet into the air. The time of 1900 CST was roughly estimated from media reports.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Idaho, May 16 to 17, 2005$110,000 · 1 event
- Flood in Idaho, May 16 to 21, 2005$60,000 · 1 event
- Damaging Winds in Utah, May 16, 2005$6,000 · 66 kt wind · 10 events
- Strong Wind in California, May 16 to 17, 2005$3,000 · 55 kt wind · 3 events
- Flooding in Puerto Rico, May 16, 20053 events
- Damaging Winds in Nevada, May 16, 200560 kt wind · 3 events
- Heavy Rain in Puerto Rico, May 16, 20051 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in South Atlantic Coastal Waters, May 16, 20051 event
- Waterspout in Gulf of Mexico, May 16, 20051 event
- Flash Flood in South Carolina, May 16, 20051 event
- Damaging Wind in Nevada, May 16, 200550 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449260.